Alert archive / Maryland / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 16, 2007, 2:06 PM EDT for Baltimore County, Maryland. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2007, 2:06 PM EDT (18:06 UTC)
- Expired
- May 16, 2007, 2:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Baltimore County, MD
The radar
The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:26 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:45 PM EDT, 21 minutes earlier.
Area forecast discussion, May 16, 1:45 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT WED MAY 16 2007
.SYNOPSIS...
COLD FRONT APRCHG GARRETT COUNTY WILL MOVE E OF THE APLCHNS BY
ERLY AFTN...CLEARING THE COAST BY THURSDAY MORNING. AN UPPER LEVEL
DISTURBANCE WILL PROVIDE COOL TEMPERATURES AND A CHANCE OF SHOWERS
THROUGH FRIDAY. HIGH PRESSURE WILL BUILD OVER THE REGION EARLY
NEXT WEEK...BRINING WARMER AND DRIER CONDITIONS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ZONES/CWF UPDATED FOR SVR TSTM WATCH 278. PRODUCTS WERE IN GOOD
SHAPE ALREADY SO ONLY CHG WAS TO ADD HEADLINE. 18Z BALLOON IN THE AIR.
CD FNT APPEARS TO BE MOVG FORWARD ON SCHEDULE. FEEL BEST CHC OF
SVR IS DAMAGING WINDS. SPOKE W/ SPC ABOUT THIS AND THEY AGREE.
HODOGRAPHS I LOOKED AT NOT SHOWING A LOT OF HELICITY. TIMING FOR
PTNL SVR STILL LOOKS TO BE BTWN 2-8 PM.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
WINDS WILL SHIFT TO THE NW AFTER THE FRONT...BUT WITHIN A COUPLE
HOURS OF FRONTAL PASSAGE THE WINDS SHOULD DIMINISH. SKIES WILL ALSO
CLEAR...MORE SLOWLY ON THE UPSLOPE SIDE OF THE APPS.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
COLD FRONT IS EAST OF THE FORECAST AREA BY THURSDAY MORNING. AN
UPPER LOW IS OVER EASTERN MICHIGAN...WITH THE TROUGH AXIS EXTENDING
SOUTHWEST INTO ARKANSAS. AS UPPER TROUGH AND ASSOCIATED VORTICITY
MAKE THEIR WAY EAST...PRECIPITATION CHANCES WILL MAKE THEIR WAY BACK
INTO THE FORECAST. UPPER TROUGH STAYS OVERHEAD THROUGH SATURDAY
NIGHT AS A SURFACE LOW DEVELOPS AND RACES NORTH OFF THE COAST.
MODELS HAVE BEEN CONSISTENT TO KEEP THE SYSTEM FAR ENOUGH EAST THAT
ONLY THE EASTERN COUNTIES OF THE FORECAST AREA SHOULD NEED A LOW
MENTION OF POPS. THE LOW BECOMES LESS ORGANIZED BEFORE BEING
ABSORBED IN A CANADIAN LOW AT THE END OF THE WEEKEND. THIS HELPS TO
DRAG ANOTHER COLD FRONT SOUTH TOWARDS THE MID ATLANTIC SUNDAY. NOT
SURE HOW FAR SOUTH THE FRONT WILL PROGRESS...AS HIGH PRESSURE AT THE
SURFACE SETTLES OVER THE DEEP SOUTH BY THEN AND THE FORECAST AREA
WILL BE WEDGED IN BETWEEN. FOR NOW...KEEPING THE WEEKEND DRY. HIGH
PRESSURE BUILDS FROM THE NORTH AND SOUTH BY EARLY NEXT WEEK.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS UNTIL LATER THIS AFTERNOON WHEN THE FRONT BEGINS TO
MOVE THROUGH. LN OF RW STRETCHING FM CENTRAL PA TO THE SW MOVING E.
MOST SPOTS WILL SEE AN HOUR OR TWO OF SHRA AND TSRA DURING THE MID
AFTERNOON THRU EVENING...THEN CLEARING BEHIND THE FRONT AS WINDS
SHIFT TO THE NW. VFR EXPECTED THROUGH THE WEEKEND AFTER THAT.
&&
.MARINE...
SMALL CRAFT CONDITIONS AHEAD OF THE COLD FRONT WILL CONTINUE THROUGH
THE DAY TODAY...AND ARE EXPECTED TO ABATE WITHIN A COUPLE HOURS OF
THE FRONTAL PASSAGE. WINDS WILL GUST UP TO 30 KT. SMALL CRAFT WILL
END FOR THE FORECAST AREA AT 00Z THIS EVENING.
SMALL CRAFT CONDITIONS ARE POSSIBLE FRIDAY AS A LOW PRESSURE SYSTEM
RACES NORTH OFF THE EAST COAST. WINDS COULD NEED TO BE INCREASED IF
THE LOW LEANS FURTHER WEST.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ530>537.
&&
SHazardous weather outlook, May 16, 11:16 AM EDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1116 AM EDT WED MAY 16 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-171100- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1116 AM EDT WED MAY 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR AREAS EAST OF THE APPALACHIANS IN VIRGINIA...CENTRAL MARYLAND...THE DISTRICT OF COLUMBIA...AND THE CHESAPEAKE BAY AND TIDAL POTOMAC. THE BEST CHANCE FOR SEVERE WEATHER IS BETWEEN 3 PM AND 8 PM. DAMAGING WINDS ARE THE PRIMARY THREAT. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC UNTIL THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE ON FRIDAY FOR THE TIDAL POTOMAC AND MARYLAND PORTION OF THE CHESAPEAKE BAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE TODAY.
In the hours before
Special weather statement, May 16, 12:34 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1234 PM EDT WED MAY 16 2007 DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057- 162245- DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE- MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER... GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF... ST MARYS CITY...CHARLOTTESVILLE...LEESBURG...CULPEPER... MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH... FREDERICKSBURG 1234 PM EDT WED MAY 16 2007 ...POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON... A COLD FRONT WILL MOVE EAST OF THE MOUNTAINS THIS AFTERNOON... TRIGGERING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS WHICH COULD BRING DOWN TREES AND POWER LINES. THE BEST CHANCE FOR SEVERE WEATHER IS BETWEEN 3 PM AND 8 PM. IT IS POSSIBLE A SEVERE THUNDERSTORM WATCH WILL BE ISSUED THIS AFTERNOON FOR PORTIONS OF THE MID ATLANTIC STATES...THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. STAY TUNED FOR LATER UPDATES.
Special weather statement, May 16, 1:39 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 139 PM EDT WED MAY 16 2007 MDZ004-005-161815- CARROLL MD-FREDERICK MD- 139 PM EDT WED MAY 16 2007 ...STRONG THUNDERSTORMS TO AFFECT CARROLL AND FREDERICK COUNTIES... AT 139 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF LIBERTYTOWN...MOVING EAST AT 50 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF WESTMINSTER...MANCHESTER AND HAMPSTEAD WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:31 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 17 min |
| May 16, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 25 min |
| May 16, 3:55 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax, City of Falls Church | 38 min |
| May 16, 4:00 PM EDT | Special Marine Warning | LWX | 90 min | |
| May 16, 4:40 PM EDT | Special Marine Warning | LWX | 81 min | |
| May 16, 4:59 PM EDT | Special Marine Warning | LWX | 69 min | |
| May 16, 5:25 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 16, 2:23 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 17 min |
| May 16, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 16 min |
| May 16, 4:31 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Prince George's | 44 min |
| May 16, 4:38 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 52 min |
| May 16, 4:48 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 27 min |
| May 16, 5:12 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert | 48 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.